How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1371
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

my mother is in a nursing facility and has Alz. She is sharp

Customer Question

my mother is in a nursing facility and has Alz. She is sharp and knows what she is talking about but forgets it a short time later. She has sundowners and takes meds for parkinsons( which a neuroligist does not feel she has. ( she gets tremors and anxiety at times.) She takes Aricept, namenda, crestor, Micardis, sertraline, carbidopa, Lorazepam, tylonel, spiriva, adivan. Is it a good idea to stop some of these meds? They would like me to take her to a psychiaitrist, so she will be more content, Wouldn't that involve even more meds? Is it safe to give all these meds to the elderly with Alz? She is content most of the time but has confusion and agitation, ready to go home and etc. at times Can more drugs safely help? or is it just less for the nurses to have to deal with. I am her POA and want to do what is best for her.
Submitted: 6 years ago.
Category: Mental Health
Expert:  Ralph LMHC replied 6 years ago.



I personally believe that she is over medicated, but I am referring t you tone f our medication experts.



Ralph LMHC

Customer: replied 6 years ago.
Okay thank you
Expert:  Ralph LMHC replied 6 years ago.


Dr K is usually on at night

Customer: replied 6 years ago.
My mother is 81 years old. She walks well , can dress, feed, use bathroom and etc by herself, though she is using a walker since she entered the facility, she sometimes forgets to use it but does well walking. We just remind her to use it. At home I noticed her short term memory was failing. She was on Aricept and Namenda at that time.It just seems each time a doctor makes rounds they add another med. I am not sure what meds to discontinue, and if we can stop some and try something else to help with the sundowners. I do not like using something that sedates her as she still has many good days and I want her to enjoy them. She still knows her family and does fine until evening and then becomes agitated and wants to leave and go home. She always says I will do what they tell me to get well, I tell her she has Alz and she feels sad but then a short time later asks do you think I will be well soon? She forgets she does not live on the farm, that was 40 years ago, and then all of a sudden she says oh I am so mixed up. But tells me it seems so real and she says she has to sit and think if what she is thinking is fact. It is a small facility and I work in activities there so I see her often and can observe. She counts on me and thanks me but when she wants to leave in the late afternoon, they tell her I have her vehicle and have it stored for her she gets upset with me, When she is having a good day she tells me how happy she is that I am caring for her and her things.So I guess I need to know what meds will help and which ones to discontinue. I am not sure what to do.

Related Mental Health Questions